Suspected Agomelatine-induced restless legs syndrome: a case report

Mustafa Abdul Karim, Nadeen Al-Baz, Sami Ouanes, Majid Alabdulla, Peter M. Haddad
2021 BMC Psychiatry  
Background Restless Legs Syndrome (RLS) is a sensorimotor disorder characterized by unpleasant and distressing sensations in the lower limbs that are more pronounced in the evening, commence or worsen at rest, and show partial or complete relief following movement. It can occur as a primary disorder, secondary to medical conditions or treatment with medications including but not limited to antidepressants or antipsychotics. Case presentation A 32-year old man with major depressive disorder
more » ... ssive disorder showed partial response to Escitalopram 10 mg daily. Agomelatine 25 mg at night was added to Escitalopram to treat his residual depressive symptoms, namely insomnia and tiredness. Within two days he developed restlessness and unpleasant sensations in his legs which were worse at night. Symptom severity increased over the following days, prompting an urgent consultation a week later. The patient's presentation met the criteria for RLS. Agomelatine was discontinued leaving the patient on Escitalopram alone. The patient's symptoms improved within 24 h of stopping Agomelatine, with complete resolution four days later. There was no recurrence of RLS during follow-up. The patient scored 6 on Naranjo's adverse drug reaction probability scale, indicating a probable adverse drug reaction caused by Agomelatine. Conclusions To the best of our knowledge, this is the first case report of suspected Agomelatine-induced RLS. Clinicians need to be aware of RLS to enable prompt diagnosis and management. We suggest adding Agomelatine to the list of agents that can potentially induce RLS.
doi:10.1186/s12888-021-03175-5 pmid:33827492 fatcat:pqybbdc7tjgnfesvd4mqde7ixq